Arkansas, 2010

Flash Flooding and Hail in Arkansas, August 10 to 13, 2010

August 10 to 13, 2010 · NWS LZK · 18 events in 12 counties and zones

Unusually hot weather combined with high humidities to spark afternoon and evening storms on the 10th through the 13th. A few of the storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$266,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Unusually hot weather combined with high humidities to spark afternoon and evening storms on the 10th through the 13th. A few of the storms became severe with large hail and damaging winds. High atmospheric moisture content contributed to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 10, 11:25 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 10, 11:25 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1225 PM CDT TUE AUG 10 2010

.AVIATION...
ISOLATED SHRA/TSRA WILL CONTINUE TO DEVELOP DURING THE AFTERNOON
INTO THE EARLY EVENING HOURS. HAVE INCLUDED VCTS/CB AT THE
SOUTHERN TAF SITES...BUT NOT CONFIDENT ENOUGH TO INCLUDE ANY TSRA
IN TAFS. CU WILL DISSIPATE AFTER 00Z...WITH HIGH CLOUDS OVERNIGHT.
WILL HAVE TO MONITOR RAINFALL PLACEMENT FOR ADDITION OF FOG AROUND
SUNRISE...BUT FOR NOW...HAVE CU DEVELOPING AFTER 11/15Z.
&&

.PREV DISCUSSION... /ISSUED 310 AM CDT MON AUG 9 2010/

SHORT TERM...TUESDAY THROUGH FRIDAY
ONCE AGAIN....NO APPRECIABLE CHANGES WILL BE MADE TO THE CURRENT
FORECAST/GRIDS AS UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO
DOMINATE THROUGH THE MAJORITY OF THE PERIOD. WHILE A BLEND OF
FORECAST SOLUTIONS IS PREFERRED...WILL CHANGE GEARS A BIT AND LEAN
TOWARDS THE SLOWER ECMWF AS OPPOSED TO THE GFS WHICH APPEARS TOO
FAST ADVANCING A TROUGH FROM THE WEST COAST AND ACROSS THE NORTHERN
TIER STATES LATE IN THE PERIOD.

MAJOR PLAYERS SHOWING UP QUITE CLEARLY ON MOISTURE CHANNEL IMAGERY
THIS MORNING. AFOREMENTIONED UPPER TROF EVIDENT OFF THE PACIFIC
NORTHWEST WITH UPPER RIDGING OVER THE NATIONS MID SECTION. WATER
VAPOR ALSO SHOWS A WEAK UPPER LOW THAT CROSSES THE FL PENINSULA AND
MOVES ACROSS THE NORTHERN GULF. MODELS CONSISTENT IN KEEPING THIS
FEATURE WELL TO THE SOUTH AND ANY IMPACT ON OUR SENSIBLE WEATHER
APPEAR MINIMAL AT THIS POINT.

IN ADDITION...PLUME OF TROPICAL MOISTURE SEEN ADVANCING ACROSS THE
STATE WITH HIGH DEW POINTS AND ELEVATED PWATS EXPECTED TO CONTINUE.
WHILE THE OVERALL STRENGTH OF THE RIDGE DOES NOT APPEAR TO BE AS
STRONG AS THE PREVIOUS ONE... IT WILL STILL BE HOT...WITH HIGH
TEMPERATURES EXPECTED TO REACH THE MID TO UPPER 90S AND POSSIBLY THE
LOWER 100S WITH OVERNIGHT LOWS IN THE 70S. OVERALL THE MAV/MEX
NUMBERS LOOK REASONABLE AND ARE GENERALLY ACCEPTED.

THE COMBINATION OF THESE TEMPERATURES AND HIGH HUMIDITY LEVELS WILL
PRODUCE HEAT INDICES IN EXCESS OF 105 DEGREES AND WILL CONTINUE THE
HEAT RELATED HEADLINES BUT ADD AN ADDITIONAL DAY ONTO THE CURRENT
ADVISORY AND WOULD NOT BE SURPRISED IF IT WILL EXTENDED LATER ON.

PRECIPITATION WILL BE DIURNALLY DRIVEN THROUGH THE PERIOD AND WILL
NEED TO HOLD ONTO AT LEAST SLIGHT CHANCE POPS WITH DAYTIME HEATING
AND THE MOISTURE LADEN AIR MASS. MODELS DO MOVE SEVERAL WEAK
IMPULSES ACROSS THE REGION AS THE PERIOD PROGRESSES WHICH MAY HELP
TO SLIGHTLY INCREASE PRECIPITATION CHANCES. UPPER FLOW REMAINS
NONDESCRIPT AT BEST AND ANY STORMS THAT DO DEVELOP WILL BE VERY SLOW
MOVERS AND HAVE THE POTENTIAL TO DROP LOCALLY HEAVY RAIN.

MODELS CONTINUE TO INDICATE A BREAK IN THE HEAT MAY BE ON THE WAY
BUT MORE THAN LIKELY WILL NOT OCCUR UNTIL THE EXTENDED PERIOD.
UPPER RIDGE FORECAST TO RETROGRADE AS DEEP UPPER TROUGH MOVES FROM
THE WEST COAST INTO THE UPPER MIDWEST BY THE END OF THE PERIOD. GFS
BRINGS A COLD FRONT INTO EXTREME NORTHWEST ARKANSAS AS THE PERIOD
CONCLUDES BUT BELIEVE THIS SOLUTION IS TOO FAST AND BELIEVE ANY
RELIEF WILL NOT TAKE PLACE IN THE SHORT TERM.

LONG TERM...SATURDAY THROUGH MONDAY.
IT APPEARS SOME RELIEF IS IN STORE FOR THE REGION DURING THE
EXTENDED. MEAN UPPER TROUGHING WILL DEVELOP OVER THE NRN TIER OF THE
CONUS SATURDAY AND SUNDAY. SURFACE HIGH PRESSURE WILL SHIFT OUT OF
THE NORTHERN ROCKIES ON SATURDAY AND HELP PUSH A FRONT INTO
ARKANSAS. CURRENT TIMING HAS THE FRONT SHIFTING INTO THE STATE
DURING THE MORNING HOURS ON SAT AND HAVE SLIGHT CHANCE POPS SAT
MORNING RAMPING UP TO CHANCE LEVELS IN THE AFTERNOON. THE EURO IS
SLIGHTLY SLOWER WITH THE PROGRESSION OF THIS FRONT. TO GIVE SOME
CREDENCE TO THE EURO AND ACCOUNT FOR UNCERTAINTY WITH THE TIMING OF
THIS FRONT...REMOVED MENTION OF OVERNIGHT PRECIP IN THE FAR SOUTHERN
PARTS OF THE FORECAST AREA LATE SAT NIGHT. TEMPERATURES SHOULD STILL
BE IN THE UPPER 90S ON SAT FOR MOST LOCATIONS...SAVE THE NRN 1ST OR
2ND ROW OF COUNTIES WHERE THE FRONT WILL LIKELY HAVE PRODUCED ENOUGH
RAINFALL TO LOWER TEMPS A GOOD 5 DEGREES. FRONTAL BOUNDARY LIES
ACROSS CENTRAL ARKANSAS ON SUN FOR CHANCE POPS AGAIN. TEMP FORECAST
MAY BE PROBLEMATIC ON SUN DEPENDING ON OVERNIGHT CONVECTION AND
DAYTIME CLOUD COVER...BUT THINK LOWER 90S NORTH AND MID 90S SOUTH
SOUNDS REASONABLE.

NOW ON TO THE RELIEF...BY MONDAY THE FRONT PUSHES COMPLETELY SOUTH
OF THE FORECAST AREA. DRY AIR FILTERING IN BEHIND THE FRONT SHOULD
LOWER DEWPOINTS INTO THE UPPER 60S AREA WIDE. FURTHERMORE HIGH
TEMPERATURES SHOULD FALL INTO THE LOWER 90S MON NEXT WEEK.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...58
Hazardous weather outlook, Aug 10, 4:00 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE AUG 10 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF ARKANSAS. AFTERNOON
HIGHS WILL BE 97 TO 100 DEGREES...WITH HEAT INDICES OF 105 TO 110
DEGREES. OVERNIGHT LOWS WILL ONLY FALL INTO THE MID 70S TO LOWER
80S. SOME ISOLATED THUNDERSTORMS WILL ALSO OCCUR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG HIGH PRESSURE ALOFT WILL KEEP AFTERNOON TEMPERATURES UP
AROUND 100 DEGREES THROUGH THE END OF THE WEEK. A HEAT ADVISORY IS
CURRENTLY IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH
THURSDAY...BUT WILL LIKELY BE EXTENDED THROUGH FRIDAY AS FORECAST
TEMPERATURES WILL AGAIN BE AROUND 100. OTHERWISE...THE CHANCES FOR
RAIN WILL GENERALLY BE LOW THROUGH THE END OF THE WEEK...WITH ONLY
ISOLATED STORMS EACH AFTERNOON.

INCREASE RAIN CHANCES AND RELIEF FROM THE HEAT WILL ARRIVE BY THE
WEEKEND AS A FRONT PUSHES INTO ARKANSAS ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

64

In the hours before

Special weather statement, Aug 10, 12:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
142 PM CDT TUE AUG 10 2010

ARZ032-101915-
FAULKNER-
142 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR FAULKNER COUNTY UNTIL 215 PM
CDT...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WOOLLY HOLLOW STATE PARK...MOVING
SOUTHWEST AT 15 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM AS
IT TRACKS TOWARD GREENBRIER AND HOLLAND.

&&

LAT...LON 3500 9240 3514 9251 3517 9250 3519 9253
      3521 9252 3523 9252 3536 9229 3522 9215
TIME...MOT...LOC 1841Z 049DEG 13KT 3523 9230

46

The radar

The Little Rock radar (KLZK), 99 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 thunderstorm wind, 3 lightning, 2 hail. Local standard time, as filed.

Flash Flood, Woodruff

When
August 10, 12:45 PM CST to 1:45 PM CST
Where
Woodruff County, 0.93 mi NW of Wiville to 0.63 mi N of Howell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.158, -91.243

Arkansas Highway 17 flooded in Wiville.

Flash Flood, White

When
August 10, 1:00 PM CST to 2:00 PM CST
Where
White County, 0.26 mi NW of Rose Bud to 0.27 mi W of Rose Bud
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
35.333, -92.083

A convenience store flooded in Rose Bud.

Lightning, Pulaski

When
August 10, 1:47 PM CST
Where
Pulaski County, 0.65 mi S of Sherwood
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
34.811, -92.219

Lightning struck a house on Dyson Dr. in Sherwood. The lightning bolt went through the roof and into a wall inside the house, blowing drywall out into the room and setting the wall on fire.

Flash Flood, Fulton

When
August 10, 1:50 PM CST to 3:00 PM CST
Where
Fulton County, 2.41 mi E of Shady Grove to 0.55 mi ESE of Mitchell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.367, -91.877

Byron Rd. flooded southwest of Salem.

Flash Flood, Pulaski

When
August 10, 1:55 PM CST to 2:45 PM CST
Where
Pulaski County, 0.71 mi ENE of Levy to 1.22 mi ESE of Levy
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.802, -92.258

Street flooding occurred in North Little Rock.

Lightning, Lonoke

When
August 10, 2:25 PM CST
Where
Lonoke County, 2.1 mi SW of Parnell
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.899, -92.026

Lightning struck a house on Poppy Lane. The resulting fire destroyed the two-story house.

Flash Flood, Faulkner

When
August 10, 2:30 PM CST to 3:30 PM CST
Where
Faulkner County, 0.91 mi N of Greenbrier to 1.35 mi SW of Greenbrier
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.243, -92.399

Street flooding occurred in Greenbrier.

Flash Flood, Lonoke

When
August 10, 2:40 PM CST to 3:40 PM CST
Where
Lonoke County, 2.34 mi W of Cabot to 0.54 mi WSW of Cabot
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
34.972, -92.061

The intersection of Arkansas Highway 5 and U.S. Highway 67/167 flooded.

Flash Flood, Lonoke

When
August 10, 2:45 PM CST to 4:30 PM CST
Where
Lonoke County, 0.99 mi ENE of Lonoke to 1.42 mi N of Lonoke
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.787, -91.905

Streets were flooded in Lonoke.

Thunderstorm Wind, Lonoke

When
August 10, 2:45 PM CST
Where
Lonoke County, 2.48 mi ENE of South Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.865, -92.001

A large tree was blown down, blocking Arkansas Highway 236.

Flash Flood, Cleveland

When
August 10, 4:30 PM CST to 6:00 PM CST
Where
Cleveland County, 1.11 mi E of Unionville to 2.05 mi NNE of Rison
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.980, -92.161

Arkansas Highway 133 flooded.

Lightning, Polk

When
August 11, 12:00 PM CST
Where
Polk County, Wickes
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.300, -94.330

Lightning set fire to a transformer.

Flash Flood, Polk

When
August 11, 12:15 PM CST to 1:45 PM CST
Where
Polk County, 1.48 mi W of Hatton to 1.05 mi WNW of Wickes
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.351, -94.396

Flooding occurred on U.S. Highway 71 between Hatton and Wickes.

Hail, Garland

When
August 11, 1:00 PM CST
Where
Garland County, 0.9 mi S of Lena
Measured
1 in hail
Reported by
Public
Coordinates
34.667, -93.230

Thunderstorm Wind, Van Buren

When
August 11, 2:25 PM CST
Where
Van Buren County, 1 mi NW of Damascus
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.390, -92.433

Large limbs were blown down.

Thunderstorm Wind, Sharp

When
August 12, 1:10 PM CST
Where
Sharp County, 5 mi NE of Hardy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.371, -91.416

Large limbs were blown down.

Hail, Sharp

When
August 12, 1:10 PM CST
Where
Sharp County, 5 mi NE of Hardy
Measured
0.75 in hail
Reported by
Public
Coordinates
36.371, -91.416

Thunderstorm Wind, Pope

When
August 13, 4:15 PM CST
Where
Pope County, 0.35 mi ESE of Scottsville
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
35.448, -93.044

Trees, power poles, and power lines were blown down. One of the trees fell on a house. Arkansas Highway 27 was blocked for several hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240646, 240647, 240670, 240649, 240660, 247728, 240662, 240663, 240666, 240667, 240669, 240673, 240671, 240674, 240675, 240676, 240678, 241517.